On the Approximation of Convex Bodies by Ellipses with Respect to the Symmetric Difference Metric

Research output: Contribution to journalArticlepeer-review

1 Scopus citations


Given a centrally symmetric convex body K⊂ Rd and a positive number λ, we consider, among all ellipsoids E⊂ Rd of volume λ, those that best approximate K with respect to the symmetric difference metric, or equivalently that maximize the volume of E∩ K: these are the maximal intersection (MI) ellipsoids introduced by Artstein-Avidan and Katzin. The question of uniqueness of MI ellipsoids (under the obviously necessary assumption that λ is between the volumes of the John and the Loewner ellipsoids of K) is open in general. We provide a positive answer to this question in dimension d= 2. Therefore we obtain a continuous 1-parameter family of ellipses interpolating between the John and the Loewner ellipses of K. In order to prove uniqueness, we show that the area IK(E) of the intersection K∩ E is a strictly quasiconcave function of the ellipse E, with respect to the natural affine structure on the set of ellipses of area λ. The proof relies on smoothening K, putting it in general position, and obtaining uniform estimates for certain derivatives of the function IK(·). Finally, we provide a characterization of maximal intersection positions, that is, the situation where the MI ellipse of K is the unit disk, under the assumption that the two boundaries are transverse.

Original languageEnglish (US)
Pages (from-to)938-966
Number of pages29
JournalDiscrete and Computational Geometry
Issue number4
StatePublished - Dec 1 2018

All Science Journal Classification (ASJC) codes

  • Theoretical Computer Science
  • Geometry and Topology
  • Discrete Mathematics and Combinatorics
  • Computational Theory and Mathematics


Dive into the research topics of 'On the Approximation of Convex Bodies by Ellipses with Respect to the Symmetric Difference Metric'. Together they form a unique fingerprint.

Cite this